Hail, Harvey
- When
- July 28, 2:37 PM CST
- Where
- Harvey County, 0.88 mi NW of Hesston
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.140, -97.440
Winds gusted to 50 mph, and 1.36 inches of rain fell in 20 minutes.
Scattered strong to severe thunderstorms developed across south-central Kansas during the afternoon and early evening hours of the 28th along and ahead of a strong cold front surging south to southeast. In addition to the 60 mph winds and up to ping pong ball size hail that affected portions of the area, very heavy rainfall rates upwards of 2 to 3 inches per hour occurred across portions of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered strong to severe thunderstorms developed across south-central Kansas during the afternoon and early evening hours of the 28th along and ahead of a strong cold front surging south to southeast. In addition to the 60 mph winds and up to ping pong ball size hail that affected portions of the area, very heavy rainfall rates upwards of 2 to 3 inches per hour occurred across portions of Cowley, Sedgwick, Harvey and Marion counties, producing scattered areas of relatively minor flooding of primarily flood-prone urban and rural areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 11:42 AM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1242 PM CDT TUE JUL 28 2009 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED CONVECTION WILL DEVELOP THIS AFTERNOON IN ASSOCIATION WITH A WEAK COLD FRONT AND DISTURBANCE ALOFT MOVING ACROSS THE AREA. MVFR CIGS/VSBYS ARE STILL POSSIBLE ACROSS MUCH OF THE AREA THOUGH GENERALLY CONFINED IN AND NEAR SHOWERS AND STORMS THRU THIS EVENING. THERE ARE SOME DISCREPANCIES IN THE SHORT TERM MODELS WITH THE AMOUNT OF LOW LEVEL DRYING IN THE WAKE OF THE FRONT LATER TONIGHT INTO WEDNESDAY MORNING. RECENT MODEL PERFORMANCE HAS BEEN RATHER POOR OF LATE...SO HAVE RATHER LOW TO MODEST CONFIDENCE IN OUTER PERIOD OF THE TAFS. FOR NOW HAVE LEANED TOWARD THE NAM12 IN LESS AGGRESSIVE DRYING AND HANGING BACK SOME HIGHER SURFACE- BOUNDARY LAYER DEW POINTS/MOISTURE...AND WILL HEDGE WITH AT LEAST SOME MVFR FOG IN SOME AREAS AROUND DAWN. KED && .PREV DISCUSSION... /ISSUED 558 AM CDT TUE JUL 28 2009/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU IFR/LIFR CONDITIONS OVER OKLAHOMA HAVE SPREAD AS FAR N AS CFV/WLD/PTT AND COULD SPREAD A BIT FURTHER N INTO S-CNTRL/SERN KS THRU SUNRISE BEFORE THE STRATUS BEGINS MIXING OUT TOWARD MID- MORNING. STRONG PV ANOMALY OVER NERN CO EARLY THIS AM...WILL CONTINUE TRACKING SEWD ACROSS KANSAS TODAY. FRONT STRETCHING FROM NRN MO THRU CNTRL/SWRN KS WILL BEGIN MOVING SWD AS THE WAVE MOVES THROUGH. SFC-BASED INSTABILITY SHOULD INCREASE WITH DAYTIME HEATING AND THINK CONVECTION SHOULD DEVELOP TOWARD MIDDAY ACROSS MUCH OF THE FORECAST AREA...WITH TS ACTIVITY SHIFTING MAINLY SE OF THE KS TURNPIKE BY EARLY THIS EVE. RIGHT NOW...THINKING SCT TS COVERAGE GIVEN ONLY WEAK CONVERGENCE ON THE FRONT. SO WILL GO WITH VCTS FOR NOW. JMC PREV DISCUSSION... /ISSUED 323 AM CDT TUE JUL 28 2009/ DISCUSSION... FORECAST HIGHLIGHTS/CONCERNS FOCUS AROUND OFF AND ON SHOWER/THUNDERSTORM CHANCES THROUGH THE NEXT 7 DAYS...ALONG WITH GENERALLY COOLER THAN NORMAL TEMPERATURES. SHORTWAVE TROUGH CURRENTLY PROGRESSING SOUTHEAST ACROSS WY/CO (PER WATER VAPOR IMAGERY AND MODEL PV FIELDS)...IN CONCERT WITH A WEAK FRONTAL BOUNDARY OOZING SOUTH ACROSS THE FORECAST AREA...WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS PROGRESSING NORTHWEST TO SOUTHEAST ACROSS THE AREA TODAY. DUE TO INCREASED CLOUDS LIKELY HAMPERING DESTABILIZATION ALONG WITH ONLY 30 KTS OF DEEP LAYER SHEAR...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT THE STRONGEST ACTIVITY MAY FLIRT WITH SEVERE WIND/HAIL THRESHOLDS. BRUNT OF ACTIVITY WILL MOVE EAST OF THE AREA FOR TONIGHT...BUT WITH CONTINUED SUBTLE SHORTWAVE ENERGY IN WEST/NORTHWEST FLOW ALOFT CANNOT RULE OUT A FEW LINGERING SHOWERS/THUNDERSTORMS MAINLY ALONG THE OK BORDER. INCREASED 850-700 MB WARM/MOIST ADVECTION ON WEDNESDAY IN RESPONSE TO SIGNIFICANT SHORTWAVE ENERGY DROPPING SOUTH/SOUTHEAST ACROSS THE NORTHERN PLAINS/NORTHERN ROCKIES SHOULD RESULT IN ISOLATED-WIDELY SCATTERED SHOWERS/THUNDERSTORMS AND INCREASED CLOUDS ACROSS THE AREA ON WEDNESDAY. WEDNESDAY NIGHT-EARLY THURSDAY COULD BE A FAIRLY WET PERIOD...AS THE AFOREMENTIONED SIGNIFICANT SHORTWAVE ENERGY PROGRESSES ACROSS THE NORTHERN PLAINS...DROPPING A STRONG COLD FRONT SOUTHEAST ACROSS THE FORECAST AREA. THE NAM...UKMET AND GFS MODELS ARE MUCH MORE BULLISH WITH PRECIPITATION THAN THE ECMWF...WITH STRONG LIFT UNDERNEATH THE RIGHT ENTRANCE REGION OF AN UPPER MIDWEST JET STREAK. GIVEN THE GENERAL MODEL CONSENSUS MINUS THE ECMWF...CONFIDENCE IS INCREASING THAT SHOWERS/THUNDERSTORMS COULD BE EXTENSIVE WEDNESDAY NIGHT. AFTER A BREAK THURSDAY-FRIDAY...THUNDERSTORM CHANCES MAY RETURN TO THE AREA FOR FRIDAY NIGHT INTO EARLY NEXT WEEK...AS VARIOUS SHORTWAVE TROUGHS CONTINUE TO DROP SOUTHEAST ACROSS THE UPPER MIDWEST IN PERSISTENT NORTHWEST FLOW REGIME...PROGRESSING FRONTAL BOUNDARIES SOUTH INTO THE CENTRAL PLAINS. GFS AND ECMWF ARE IN REASONABLE AGREEMENT WITH THIS OVERALL SCENARIO. WITH VARIOUS COLD FRONTS AND BOUTS OF CLOUDS/PRECIPITATION AFFECTING THE AREA...BELOW AVERAGE TEMPERATURES ARE EXPECTED OVER THE NEXT 7 DAYS. TEMPERATURES MAY NOT REACH 80 DEGREES NORTH OF THE FRONT TODAY ACROSS CENTRAL KS...AND THURSDAY TEMPERATURES BEHIND THE STRONG COLD FRONT IN COLD ADVECTION REGIME MAY REMAIN IN THE 70S FOR A GOOD PORTION OF THE AREA. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 83 63 86 64 / 50 20 30 50 HUTCHINSON 81 62 85 60 / 50 10 30 50 NEWTON 82 62 85 62 / 50 20 20 50 ELDORADO 83 62 85 64 / 50 20 20 50 WINFIELD-KWLD 85 64 87 66 / 50 30 30 50 RUSSELL 79 61 84 58 / 50 10 30 40 GREAT BEND 79 62 85 58 / 50 10 30 40 SALINA 79 61 84 59 / 50 10 30 40 MCPHERSON 80 61 85 60 / 50 10 30 50 COFFEYVILLE 86 64 85 67 / 50 40 30 50 CHANUTE 84 62 84 66 / 50 40 20 50 IOLA 84 62 84 66 / 50 30 20 50 PARSONS-KPPF 85 63 85 67 / 50 40 20 50 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1205 PM CDT TUE JUL 28 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291715- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1205 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE AREA LATER THIS AFTERNOON...AS AN UPPER LEVEL DISTURBANCE AND WEAK COLD FRONT MOVES ACROSS THE AREA. THE ACTIVITY WILL SHIFT MAINLY INTO FAR SOUTHERN KANSAS DURING THE EVENING. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS PORTIONS OF SOUTH CENTRAL KANSAS LATE THIS AFTERNOON. A FEW THUNDERSTORMS COULD LINGER ALONG THE OKLAHOMA BORDER INTO TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY...BUT THUNDERSTORMS COULD BECOME NUMEROUS ACROSS THE AREA WEDNESDAY NIGHT THROUGH EARLY THURSDAY...AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE WEDNESDAY NIGHT. VARIOUS BOUTS OF THUNDERSTORM ACTIVITY WILL BE POSSIBLE FRIDAY NIGHT INTO EARLY NEXT WEEK...AS AN UNSETTLED WEATHER PATTERN PERSISTS ACROSS THE AREA. STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAIN. AT THIS POINT THERE IS TOO MUCH UNCERTAINTY TO FORECAST MORE SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 216 PM CDT TUE JUL 28 2009 KSZ047-281930- BARTON- 216 PM CDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON COUNTY... AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 9 MILES SOUTHWEST OF GREAT BEND...AND MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT TUE JUL 28 2009 KSZ052-068-282015- HARVEY-MARION- 255 PM CDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND SOUTHERN MARION COUNTIES... AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM GOESSEL TO JUST NORTH OF BURRTON...AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT TUE JUL 28 2009 KSZ052-068-282030- HARVEY-MARION- 320 PM CDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND SOUTHWEST MARION COUNTIES... AT 319 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WALTON TO BURRTON...AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 334 PM CDT TUE JUL 28 2009 KSZ052-068-282045- HARVEY-MARION- 334 PM CDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND SOUTHWEST MARION COUNTIES... AT 333 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM PEABODY TO HESSTON TO BURRTON...AND MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL PRODUCE PONDING OF WATER ON ROADWAYS. DARMOFAL
The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Winds gusted to 50 mph, and 1.36 inches of rain fell in 20 minutes.
Winds gusted to 45 mph.
A trained spotter estimated 60 mph winds near Peck.
Cowley county Emergency Management estimated 60 mph winds just east of Geuda Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187455, 187456, 187457, 187460, 187458, 187462.